Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


healthy but?
Jul 24, 2001

Dr.RJF, I am a healthy 49 year old woman. Well within the limits of weight, physical activity, eat all the good Stuff. All the nomal imfo. Here is the question I just had a colon scope done everything was normal. But, the cbc that was done before came back 10 Hemo. I read in some of your answers to others the ranges are 12-18. My doctor said to take iron three times a day. But, this makes me very constapated. So then I take Fibercom. I feel a little tired but I'm a no stop kind of person. What's up with this anemia. Do I really have to change things because of the readings of the cbc. I'm to take another one in about two months.Just to clear up something, had the scope done because of bleeding hemrods and I still have cycles each month. Hope you have time. Loved your answers to others. dlv

Response from Dr. Frascino

Hi Dlv,

As you know, this site is devoted to HIV-related fatigue and anemia, so I'll assume you are HIV-positive, OK? Yes, a hemoglobin level of 10 is below normal, so you are anemic, and your "tired" feeling is most likely related to this. Low hemoglobin prevents your red blood cells from carrying oxygen efficiently throughout the body.

So what are the potential causes in your case? Perhaps blood loss from the bleeding hemorrhoids and your monthly cycles are contributing. Are the hemorrhoids being treated? Another possibility is iron deficiency. Your doctor suggested you take iron. Were blood tests run to confirm iron deficiency was part of your problem? What about other nutritional deficiencies - vitamin B12 or folate? HIV medications, particularly AZT, as well as HIV itself, must also be considered.

So, do you really have to "change things" because of the low hemoglobin reading on the CBC? Well, I would strongly suggest you try to determine exactly what caused your anemia, and then treat the underlying problem. If you don't, your "no-stop" lifestyle may kick into low gear and, one of these days, come to a grinding halt due to exhaustion. A hemoglobin of 10 is certainly not severe, but it does indicate something is wrong. Now is the time to find out what is wrong and treat it before things get worse.

Good luck.

RJF


Previous
I hope you're ok!!
Next
Whats Up Doc?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement